Ask the doctor
Q. I'm helping my mother, who is in her late 80s, keep track of her medications, as she can be a little forgetful. Her doctor just started her on warfarin, which I've heard can interact with many different medications. What are the most common ones?
A. Warfarin (Coumadin), a widely prescribed clot-preventing drug, can be affected by many medications, but antibiotics and related drugs are the most common source of problems. One example is the antibiotic that contains sulfamethoxazole and trimethoprim (Bactrim), which is often used to treat urinary tract infections and bronchitis. It interferes directly with warfarin, heightening its anti-clotting effects, which increases the risk of dangerous bleeding.
Antibiotics also wipe out beneficial bacteria in the intestinal tract, some of which make vitamin K. This vitamin helps the blood clot, which counteracts the effects of warfarin. So an antibiotic-induced drop in vitamin K can also pose a greater risk of bleeding. However, some drugs, such as rifampin (Rifadin), have the opposite effect: they can decrease warfarin's effects, which can raise the risk of blood clots.
Be sure to remind your mother's doctor that she's taking warfarin if she needs an antibiotic. She will likely need extra blood tests to measure her clotting time, which is assessed by a value known as an INR. The higher the INR, the longer it takes for blood to clot. An INR of 2 to 3 is often ideal for people who take warfarin, although the range varies depending on the individual and the condition being treated.
— Deepak L. Bhatt, M.D., M.P.H.
Editor in Chief, Harvard Heart Letter
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.